ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

How are you preventing acetaminophen overdoses?



From the August 8, 2003 issue


According to studies, an overwhelming majority of patients who developed liver toxicity while taking acetaminophen received more than 4 g daily. (References 1-4) Thus, it's imperative for hospital pharmacists to keep track of each patient's total daily dose. But this may not be so easy, given that most hospitals maintain floor stock supplies of the drug, and some physicians seem unaware of the hazard of prescribing multiple acetaminophencontaining products for prn use. Yet, in the FDA MedWatch database, among 307 unintentional overdoses leading to hepatotoxicity between 1998 and 2001, 25% of patients were taking more than one acetaminophen-containing product!

Counseling patients about the dangers of using too much acetaminophen is important in community practice. Many community pharmacies even label acetaminophen-containing prescriptions with special warnings against combining the drug with any other type of acetaminophen product. However, it's not uncommon for hospitalized patients to have multiple active orders for acetaminophen - plain acetaminophen, for example, and other combination drug products containing acetaminophen for fever and pain.

One hospital we know printed retrospective usage reports from their automated dispensing cabinets each morning for all patients who exceeded 3 g of acetaminophen within the previous 24 hours. They were dismayed to learn that one patient had unintentionally received 8 g within a 24-hour period, while others had received as much as 6 g on consecutive days! The review detected an average of one patient per day exceeding the 4 g limitation. One common denominator was use of combination oral analgesics containing 500 mg of acetaminophen and hydrocodone. Most orders are still handwritten or preprinted, so prescribers rarely receive a computerized reminder about potential drug duplication.

In this hospital, pharmacists had been printing a cautionary note "do not exceed 4 grams within a 24-hour period" on all acetaminophen products on the medication administration record. Obviously, this precaution alone is not effective. Instead, constant oversight is required to gain a clear picture of acetaminophen use, and the active involvement of the medical staff must be solicited to correct problems if they exist. The hospital above recently sent a message to the medical staff about the problem, and their Pharmacy and Therapeutics Committee is monitoring usage. Is your facility doing anything to help identify and prevent acetaminophen overdoses? If so, please share your initiatives and ideas with. We look forward to hearing from you!

References: (1) Johnston SC, Pelletier LL Jr. Enhanced hepatotoxicity of acetaminophen in the alcoholic patient. Two case reports and a review of the literature. Medicine (Baltimore). 1997;76:185-191. (2) Schiodt FV, Rochling FA, Casey DL, Lee WM. Acetaminophen toxicity in an urban county hospital. N Engl J Med. 1997;337:1112-1117. (3) Whitcomb DC, Block GD. Association of acetaminophen hepatotoxicity with fasting and ethanol use. JAMA. 1994;272:1845-1850. (4) Broughan TA, Soloway RD. Acetaminophen hepatotoxicity. Dig Dis Sci.2000;45:1553-58.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP